Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 64, NWS Columbia, SC

June 22, 2015Lee County, Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 22, 2015, 5:59 PM EDT for Lee County, Sumter County, South Carolina. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2015, 5:59 PM EDT (21:59 UTC)
Expired
Jun 22, 2015, 6:49 PM EDT
In force
50 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Lee County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 80 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 6:15 PM EDTTSTM WND DMG9 Nnw Oswego, SCPUBLIC REPORTED WINDS ESTIMATED FROM 60 TO 70 MPH. THE STRONG WINDS BLEW LAWN FURNITURE AND OTHER BACKYARD OBJECTS INTO THE WOODS BEHIND THE HOUSE.
Jun 22, 6:15 PM EDTHAIL 19 Sw Bishopville, SCPUBLIC REPORTED QUARTER SIZED HAIL WITH ESTIMATED WINDS FROM 60 TO 70 MPH ON HIGHWAY 441.
Jun 22, 6:17 PM EDTTSTM WND DMG8 Wsw Bishopville, SCPUBLIC REPORTED SHINGLES BLOWN OFF OF A ROOF AND TWO PORCHES WITH THE ROOFS BLOWN OFF ALONG JAMESTOWN ROAD. BASED ON THE DAMAGE THE ESTIMATED WIND SPEED RANGED FROM 70 TO 80 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2015-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1803 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2015-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1803 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

855 
WUUS52 KCAE 222159
SVRCAE
SCC061-085-222300-
/O.NEW.KCAE.SV.W.0064.150622T2159Z-150622T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
559 PM EDT MON JUN 22 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN CENTRAL SOUTH CAROLINA...
  NORTHEASTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 700 PM EDT

* AT 558 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF
  BISHOPVILLE...AND MOVING SOUTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SUMTER...BISHOPVILLE...MULBERRY...MILLWOOD...MAYESVILLE...
  LYNCHBURG...OSWEGO AND DALZELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&

LAT...LON 3391 8040 3419 8046 3423 8043 3426 8043
      3429 8023 3417 8015 3415 8015 3411 8011
      3401 8004
TIME...MOT...LOC 2158Z 338DEG 5KT 3411 8031 

$$

CJR
1 follow-up statement
015 
WWUS52 KCAE 222249
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
649 PM EDT MON JUN 22 2015

SCC061-085-222259-
/O.CAN.KCAE.SV.W.0064.000000T0000Z-150622T2300Z/
LEE SC-SUMTER SC-
649 PM EDT MON JUN 22 2015

...THE SEVERE THUNDERSTORM WARNING FOR LEE AND NORTHEASTERN SUMTER
COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3391 8040 3419 8046 3423 8043 3426 8043
      3429 8023 3417 8015 3415 8015 3411 8011
      3401 8004
TIME...MOT...LOC 2247Z 338DEG 5KT 3404 8028 

$$

CJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:54 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 22, 2:54 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
254 PM EDT MON JUN 22 2015

.SYNOPSIS...
ABOVE NORMAL TEMPERATURES WILL CONTINUE ACROSS THE REGION THIS
WEEK AS THE SUBTROPICAL RIDGE HOLDS ACROSS THE SOUTHERN STATES.
THE CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS SHOULD
INCREASE FOR THE WEEKEND AS AN UPPER LEVEL TROUGH BUILDS ACROSS
THE EASTERN CONUS.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG AND SOUTH OF I-20
WITH THE CELLS BEING PULSE TYPE. RADAR HAS NOTED SOME OUTFLOWS
FROM THE CELLS AS THEY COLLAPSE...HOWEVER THE CORES OF THE CELLS
REMAIN FAIRLY LOW CURRENTLY LIMITING THE GUSTS. VERY LOCALIZED HEAVY
RAIN IS ALSO POSSIBLE AS LITTLE TO NO STEERING FLOW ALOFT EXISTS.
EXPECT CELLS TO CONTINUE DEVELOPING THROUGH THE AFTERNOON AND
EARLY EVENING HOURS THEN DIMINISH WITH SUNSET AND LOSS OF HEATING
LATE THIS EVENING. TEMPERATURES THIS AFTERNOON REMAIN ON TRACK FOR
THE UPPER 90S TO AROUND 100 WITH LOW TEMPERATURES OVERNIGHT IN
THE MIDDLE 70S.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
NOT MUCH CHANGE IN THE OVERALL WEATHER PATTERN THE NEXT FEW DAYS
AS THE MAIN UPPER RIDGE WILL CONTINUE TO CONTROL THE WEATHER
THROUGH THE PERIOD. TEMPERATURES WILL CONTINUE THE DAILY TREK
TOWARDS THE CENTURY MARK EACH AFTERNOON...WITH OVERNIGHT LOWS ONLY
FALLING INTO THE MIDDLE TO UPPER 70S. AFTERNOON HEAT INDEX VALUES
RANGE GENERALLY FROM 104 TO 108 EACH DAY...SO AT THIS TIME A HEAT
ADVISORY WILL NOT BE REQUIRED DUE TO THOSE VALUES REMAINING BELOW
LOCAL HEAT ADVISORY CRITERIA OF 110 DEGREES. ONLY AN ISOLATED CHANCE
FOR AN AFTERNOON THUNDERSTORM ON TUESDAY...WITH BEST POPS ACROSS
THE LOW-COUNTRY WHERE BEST MOISTURE AND INSTABILITY WILL BE
LOCATED. SLIGHTLY BETTER CHANCE FOR CONVECTION ON WEDNESDAY AND
THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
SOME RELIEF FROM THE HEAT SHOULD BE ON THE WAY FOR THE WEEKEND. BY
FRIDAY THE MODELS BEGIN TO MOVE THE CENTER OF THE UPPER RIDGE
FURTHER OFF TO THE WEST...WHICH WILL THEN AID IN THE DEVELOPMENT
OF TROUGHING ALONG THE EASTERN UNITED STATES. BOTH THE GFS AND THE
ECMWF ARE IN AGREEMENT WITH THIS PATTERN SHIFT THROUGH THE
PERIOD...WITH A RATHER DEEP TROUGH SETTING UP. THIS SHOULD BE A
WELCOMED CHANGE TO THE REGION.  HIGH TEMPERATURES WILL COOL
SLIGHTLY INTO THE LOWER/MIDDLE 90S FOR FRIDAY AND SATURDAY...AND
THEN MAYBE JUST AROUND 90 SUNDAY AND MONDAY. WITH THE DEVELOPMENT
OF THE UPPER TROUGH...THE REGION SHOULD SEE A BETTER SOUTHWARD
PUSH TO ANY COLD FRONTS PUSHING INTO THE REGION. THIS SHOULD HELP
WITH AN INCREASE IN THE RAIN CHANCES INTO AND THROUGH THE
WEEKEND...WITH COVERAGE BECOMING MORE SCATTERED ACROSS THE REGION.
THE CONVECTION SHOULD REMAIN MAINLY BE DIURNALLY INDUCED.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS EXPECTED FOR MOST OF THE PERIOD...WITH MVFR
POSSIBLE IN SHOWERS/THUNDERSTORMS.

SATELLITE AND WSR-88D IMAGERY SHOW SHOWERS AND THUNDERSTORMS HAVE
FORMED AROUND CAE/CUB/OGB AND CURRENTLY REMAIN NORTH OF AGS/DNL.
RADAR IMAGERY NOTES SOME GUSTS WINDS WITH COLLAPSING
CELLS...HOWEVER THE GUSTS ARE VERY LOCALIZED AS THUNDERSTORMS ARE
PULSE TYPE AND MOVEMENT IS MINIMAL. ADDITIONAL DEVELOPMENT IS
EXPECTED THROUGH THE LATE AFTERNOON AND EVENING HOURS. HAVE
REMAINED WITH MENTION OF THUNDERSTORMS AT CAE/CUB/OGB...CONFIDENCE
IN CONVECTION REACHING AGS/DNL REMAINS TOO LOW TO INCLUDE ATTM.
CONVECTION WILL DIMINISH WITH SUNSET WITH SKIES BECOMING MOSTLY
CLEAR OVERNIGHT. WINDS THROUGH THE PERIOD WILL REMAIN LIGHT AND
VARIABLE...EXCEPT NEAR THUNDERSTORMS.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED THROUGH SATURDAY.

&&

.CLIMATE...
WE COULD WELL BE ON OUR WAY TO A RECORD NUMBER OF 100 DEGREE DAYS
IN THE MONTH OF JUNE AT COLUMBIA...THE RECORD IS 10 SET IN 1952.

RECORDS FROM MON JUNE 22ND THROUGH THU JUNE 25TH AUGUSTA...
JUN 22...101 IN 1925
JUN 23...104 IN 1944
JUN 24...103 IN 1914
JUN 25...104 IN 1914

COLUMBIA...
JUN 22...101 SET IN 1939 AND TIED IN 1956 AND 1988
JUN 23...102 SET IN 1914 AND TIED IN 1956 AND 1988
JUN 24...103 IN 1914
JUN 25...103 IN 1952

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

99
Hazardous weather outlook, Jun 22, 7:31 AM EDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
731 AM EDT MON JUN 22 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
231145-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
731 AM EDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
GEORGIA AND CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING WITH DAMAGING WIND GUSTS BEING THE MAIN
THREAT. FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY
HEAVY RAINFALL CAPABLE OF PRODUCING MINOR FLOODING ARE ALSO
POSSIBLE WITH ANY THUNDERSTORMS THAT FORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 22, 4:57 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
457 PM EDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND DMG     NORTH                   33.62N 81.10W
06/22/2015                   ORANGEBURG         SC   TRAINED SPOTTER

            SKYWARN SPOTTER REPORTED TREES DOWN IN
            NORTH. WIND GUST MEASURED AT 55 MPH.

&&

AWP
Local storm report, Jun 22, 4:57 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
457 PM EDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND DMG     NORTH                   33.61N 81.09W
06/22/2015                   ORANGEBURG         SC   TRAINED SPOTTER

            SKYWARN SPOTTER REPORTED TREES DOWN IN
            NORTH. WIND GUST MEASURED AT 55 MPH.

&&

AWP
Local storm report, Jun 22, 5:08 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
508 PM EDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     2 SE GILBERT            33.91N 81.37W
06/22/2015                   LEXINGTON          SC   DEPT OF HIGHWAYS

            LEXINGTON COUNTY DOT REPORTED TREES DOWN
            ALONG JUNIPER SPRING ROAD NEAR TWO NOTCH
            ROAD. PUBLIC ALSO REPORTED LARGE LIMBS DOWN
            IN GILBERT VIA SOCIAL MEDIA.

&&

CJR
Local storm report, Jun 22, 5:24 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
524 PM EDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND DMG     4 ENE NORTH             33.63N 81.03W
06/22/2015                   ORANGEBURG         SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED TREES DOWN BULL
            SWAMP ROAD AND IRELAND DRIVE NORTHEAST OF
            THE TOWN OF NORTH.

&&

AWP
Special weather statement, Jun 22, 5:34 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
534 PM EDT MON JUN 22 2015

SCZ021-027-028-222215-
LEXINGTON-RICHLAND-FAIRFIELD-
534 PM EDT MON JUN 22 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEXINGTON...SOUTH
CENTRAL FAIRFIELD AND NORTHWESTERN RICHLAND COUNTIES...

AT 532 PM EDT...A STRONG THUNDERSTORM WAS NEAR IRMO...MOVING SOUTH AT
5 MPH. THE STORM OUTFLOW WILL MOVE INTO NORTH COLUMBIA.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...LEXINGTON...WEST COLUMBIA...CAYCE...IRMO...FOREST ACRES...
SPRINGDALE...ST. ANDREWS...OAK GROVE...RED BANK...DENTSVILLE...FIVE
POINTS...SEVEN OAKS AND LAKE MURRAY OF RICHLAND.

LAT...LON 3425 8129 3429 8108 3398 8095 3394 8125
TIME...MOT...LOC 2132Z 348DEG 5KT 3416 8115

CJR
Local storm report, Jun 22, 5:57 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
557 PM EDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     1 WSW GASTON            33.81N 81.12W
06/22/2015                   LEXINGTON          SC   LAW ENFORCEMENT

            SHERIFF REPORT SEVERAL TREES DOWN AT
            BLACKVILLE ROAD AND MEADOWFIELD ROAD

&&

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:13 PM EDTSpecial Weather StatementCAEClarendon62 min
Jun 22, 3:29 PM EDTSpecial Weather StatementCAERichland46 min
Jun 22, 3:38 PM EDTSpecial Weather StatementCAEAiken, Lexington52 min
Jun 22, 3:43 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington62 min
Jun 22, 4:01 PM EDTSevere Thunderstorm WarningCAELexington44 min
Jun 22, 4:04 PM EDTSpecial Weather StatementCAEOrangeburg41 min
Jun 22, 4:09 PM EDTSpecial Weather StatementCAEFairfield36 min
Jun 22, 4:15 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg45 min
Jun 22, 4:46 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Saluda59 min
Jun 22, 4:46 PM EDTSevere Thunderstorm WarningCAEOrangeburg29 min
Jun 22, 5:12 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield63 min
Jun 22, 5:34 PM EDTSpecial Weather StatementCAERichland41 min
Jun 22, 5:55 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg35 min
Jun 22, 6:18 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell27 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.